Thunderstorm Wind, Marion
- When
- September 23, 1:50 PM CST to 2:00 PM CST
- Where
- Marion County, South Portion
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.067, -85.633
Several trees were reported down across the southern half of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several trees were reported down across the southern half of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 23, 12:37 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
237 PM EDT SAT SEP 23 2006
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SURFACE ANALYSIS SHOWS A FRONT ORIENTED NW TO SE FROM JUST NORTH
OF BNA TO JUST NORTH OF CHA. CELLS ARE CONTINUOUSLY DEVELOPING
ALONG THE FRONT IN THE TENNESSEE VALLEY...AND AS THEY TRACK
NORTHEAST THEY ARE REPEATEDLY MOVING OVER KNOXVILLE. SIGNIFICANT
FLOODING HAS BEEN REPORTED IN KNOX AND LOUDON COUNTIES. THE FLOOD
THREAT SHOULD CONTINUE TO PERSIST FOR SEVERAL MORE HOURS AS THE
FRONT WILL BE SLOW TO MOVE. THE PRESENCE OF THE BOUNDARY ALONG WITH
A STRONG UNIDIRECTIONAL WIND FLOW WILL LEAD TO CELLS TRAINING ALONG
THE VALLEY. MODELS INDICATE HIGH PW OVER THE AREA UNTIL THE COLD
FRONT PASSES THROUGH ON SUNDAY. WILL ISSUE A FLASH FLOOD WATCH FOR
CENTRAL VALLEY AND NORTHERN PLATEAU...WHERE HEAVY RAINS TODAY HAVE
SATURATED SOILS.
SHOWERS AND THUNDERSTORMS HAVE BEEN INCREASING TO THE SOUTH OF THE
BOUNDARY...ACROSS NORTHERN AL AND MIDDLE TN. WITH TEMPS IN THE
MID/UPPER 80S AND DEWPOINTS IN THE LOWER 70S...THE AIR MASS IS VERY
UNSTABLE. EXPECT COVERAGE TO INCREASE THROUGH THE AFTERNOON TO OUR
WEST...AND MOVE INTO OUR AREA THIS EVENING. EXPECT STRAIGHT-LINE
WINDS TO BE THE MAIN THREAT WITH A STRONG LOW LEVEL JET. THE
PRESENCE OF THE BOUNDARY...AND BACKED SURFACE WINDS TO THE NORTH OF
IT...WILL ENHANCE THE TORNADO THREAT.
THE CONVECTIVE LINE NOW MOVING INTO WEST TN IS MOVING FASTER THAN
THE MODELS HAVE BEEN SHOWING. WILL BRING CATEGORICAL POPS INTO THE
WESTERN COUNTIES AROUND 06Z...WITH HIGHEST POPS BETWEEN 10Z AND
16Z. GFS CONTINUES TO BE FASTER THAN THE NAM...AND APPEARS TO BE
CLOSER TO THE TIMING OF THE CURRENT CONVECTION. IT TAKES THE PRECIP
TO OUR EASTERN BORDER AROUND 18Z...WITH RAPID DRYING BY 00Z. WILL
KEEP A CHANCE POP IN THE EAST SUNDAY EVENING...WITH NO POPS AFTER
06Z.
.LONG TERM (MONDAY THROUGH SATURDAY)...
HIGH PRESSURE OVER TEXAS ON MONDAY WILL SHIFT TO THE EAST AND
DOMINATE THE EASTERN SEABOARD THROUGH WEDNESDAY. A DRY NORTHWEST
FLOW ALOFT WILL KEEP SKIES MOSTLY CLEAR...AND TEMPERATURES ARE
EXPECTED TO BE NEAR NORMAL.
CONFIDENCE IS LOW FOR THURSDAY AND BEYOND AS THE GFS IS
INCONSISTENT WITH ITSELF AND OTHER MODELS REGARDING A LOW PRESSURE
SYSTEM THAT AFFECTS THE AREA ON THURSDAY/FRIDAY. 06Z GFS SHOWED THE
PRECIP AND FROPA OVER THE AREA ON FRIDAY...BUT THE 12Z GFS HAS
SLOWED DOWN AND NOW SHOWS THE BEST LIFT ON THURSDAY NIGHT. THE
UKMET HAS STAYED WITH A SLOWER SOLUTION. WILL KEEP CHANCE POPS FOR
THURSDAY...RAISE POPS THURSDAY NIGHT TO A CHANCE...AND CARRY A
SLIGHT CHANCE POP ON FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 76 57 77 / 90 100 20 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 75 56 76 / 70 100 20 10
OAK RIDGE, TN 68 75 54 76 / 80 100 10 10
TRI CITIES AIRPORT, TN 64 74 53 71 / 50 100 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 4 PM SUNDAY FOR THE FOLLOWING ZONES:
ANDERSON...CAMPBELL...CLAIBORNE...GRAINGER...HAMBLEN...
JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...MORGAN...NW
BLOUNT...NORTH SEVIER...NORTHWEST COCKE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...AND UNION.
VA...NONE.
&&
DGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 545 AM EDT SAT SEP 23 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-241000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 445 AM CDT SAT SEP 23 2006 /545 AM EDT SAT SEP 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THIS FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. LARGE HAIL WILL ALSO BE POSSIBLE...AND AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE OVER THE PLATEAU COUNTIES AND ADJACENT AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL PUSH THROUGH THE REGION ON SUNDAY...AND ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT OR SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1006 AM EDT SAT SEP 23 2006 TNZ017-018-040>047-068-070>074-086-VAZ008-231500- BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-JEFFERSON-JOHNSON-LOUDON-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-WASHINGTON- 1006 AM EDT SAT SEP 23 2006 ...LINE OF THUNDERSTORMS ARE OR WILL AFFECT BLOUNT...CARTER...COCKE...GREENE...JEFFERSON...JOHNSON...LOUDON... MONROE...SEVIER...SULLIVAN...UNICOI AND WASHINGTON COUNTIES IN TENNESSEE...AND THE CITY OF BRISTOL VIRGINIA. AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS PRODUCING GUSTY WINDS AND HEAVY RAINFALL EXTENDING FROM BRISTOL TN TO 6 MILES EAST OF SEVIERVILLE TO SWEETWATER....MOVING EAST SOUTHEAST AT 45 MPH. WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN TD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1108 AM EDT SAT SEP 23 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON 1008 AM CDT SAT SEP 23 2006 /1108 AM EDT SAT SEP 23 2006/ ...SEVERE STORMS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND THIS EVENING... A SURFACE FRONT WILL BE LOCATED ACROSS THE SOUTHERN CUMBERLAND PLATEAU AND SOUTHERN TENNESSEE VALLEY TODAY. THIS BOUNDARY WILL BE A FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AND THIS EVENING. THE AIR MASS TO THE SOUTH OF THE BOUNDARY IS QUITE UNSTABLE...WHICH WILL ALLOW SOME OF THE STORMS TO STRENGTHEN TO SEVERE LEVELS. THE WINDS ABOVE THE SURFACE ARE VERY STRONG...AND SOME OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS. THERE IS ALSO A POTENTIAL FOR ISOLATED TORNADOES. THE AREA WITH THE GREATEST SEVERE THREAT THIS AFTERNOON WILL BE IN THE CHATTANOOGA AREA. AS THE FRONT PUSHES TO THE NORTH...THE THREAT FOR SEVERE WEATHER WILL SPREAD INTO THE KNOXVILLE AREA THIS EVENING. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS. DGS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1219 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD PAINT ROCK 35.74N 84.52W
09/23/2006 ROANE TN EMERGENCY MNGR
ROADS ARE FLOODED IN SOUTHEAST ROANE COUNTY...PEOPLE
TRAPPED IN CARS HAD TO BE RESCUED. SOME CREEKS HAVE
OVERFLOWED THEIR BANKS.
&&
DGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD LOUDON 35.74N 84.36W
09/23/2006 LOUDON TN LAW ENFORCEMENT
SIGNIFICANT FLOODING ACROSS THE EASTERN HALF OF THE
COUNTY WITH SEVERAL ROADS CLOSED. A FEW PEOPLE EVACUATED
FROM HOMES AND CARS. REPORTED BY DISPATCH.
0145 PM FLASH FLOOD LOUDON 35.74N 84.36W
09/23/2006 LOUDON TN LAW ENFORCEMENT
SIGNIFICANT FLOODING CONTINUED AND IS ONGOING ACROSS THE
ENTIRE COUNTY AS OF 235 PM EDT. NUMEROUS ROADS CLOSED
INCLUDING INTERSTATE 75 AT MILE MARKER 70. NUMEROUS
EVACUATIONS OF PEOPLE FROM HOMES AND CARS HAVE OCCURRED
AND ARE ONGOING. REPORTED BY DISPATCH.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM FLASH FLOOD PAINT ROCK 35.74N 84.52W
09/23/2006 ROANE TN EMERGENCY MNGR
HEAVY RAIN AND FLOODING CONTINUED THROUGH UNTIL AROUND
130 PM EDT. REPORTED BY THE ROANE COUNTY EMERGENCY
MANAGER.
0230 PM FLASH FLOOD KNOXVILLE 35.97N 83.95W
09/23/2006 KNOX TN TRAINED SPOTTER
A SMALL STREAM OUT OF ITS BANKS AND ROADS CLOSED AT
BRIDGEWATER ROAD AND CROSS PARK ROAD. REPORTED BY STORM
SPOTTER.
0254 PM FLASH FLOOD KNOXVILLE 35.97N 83.95W
09/23/2006 KNOX TN AMATEUR RADIO
LOVES CREEK UNDERPASS ON RUTLEDGE PIKE IS UNDER WATER.
REPORTED BY HAM RADIO OPERATOR.
0300 PM FLASH FLOOD KNOXVILLE 35.97N 83.95W
09/23/2006 KNOX TN PUBLIC
WATER FLOWING INTO BASEMENTS OF HOMES IN THE CEDAR BLUFF
AREA. REPORTED BY THE PUBLIC.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 3 NW LOUDON 35.77N 84.40W
09/23/2006 LOUDON TN AMATEUR RADIO
PINE GROVE PROVIDENCE ROAD HAS BEEN WASHED OUT. REPORTED
BY THE LOUDON COUNTY EMERGENCY MANAGER.
&&
FERRELLThe Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530668.